Michigan, 2013

Damaging Wind in Michigan, July 22, 2013

July 22, 2013 · NWS MQT · 1 event in 1 county or zone

A cold front moving through and warm and unstable air mass produced a severe thunderstorm in Melstrand on the evening of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through and warm and unstable air mass produced a severe thunderstorm in Melstrand on the evening of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 22, 6:18 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 6:18 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
718 PM EDT MON JUL 22 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 322 PM EDT MON JUL 22 2013

A SHORTWAVE TROUGH OVER NORTHWEST ONTARIO WILL CONTINUE TO SEND
MULTIPLE PIECES OF ENERGY AROUND THE SOUTHWEST EDGE INTO TUESDAY AND
BRING CHANCES OF STRONG THUNDERSTORMS THROUGH THIS EVENING. AN
ASSOCIATED SFC LOW PRESSURE NORTHWEST OF THUNDER BAY WILL PUSH A
COLD FRONT ACROSS THE CWA LATE THIS AFTERNOON AND TONIGHT AND BE
THE FOCUS FOR THUNDERSTORM DEVELOPMENT.

LATE THIS AFTERNOON THROUGH TONIGHT...DEVELOPING THUNDERSTORMS ALONG
THE COLD FRONT ACROSS WESTERN UPPER MI SHOULD CONTINUE TO INCREASE
IN COVERAGE AS THEY MOVE EASTWARD. MID TO UPPER-LEVEL SUPPORT IS NOT
ALL THAT FAVORABLE WITH UPPER MI IN THE RIGHT EXIT OF AN 80KT UPPER
JET. ALSO...THE STRONGER OF TWO PIECES OF ENERGY FROM THE SHORTWAVE
HAS PUSHED THROUGH THE CWA. THIS BROUGHT MID-LEVEL CLOUDINESS
EARLIER TODAY AND TEMPORARILY SUPPRESSED SOME OF THE HEATING. THE
SECOND WAVE IS SUBTLE BUT APPEARS TO BE APPROACHING THE WESTERN
SHORE OF LAKE SUPERIOR IN THE MN ARROWHEAD. EXPECTATION IS THAT THIS
WILL HELP INCREASE STORM COVERAGE IN ASSOCIATION WITH THE COLD FRONT
BY EARLY EVENING. EFFECTIVE BULK SHEAR OF 40KTS...MLCAPE OF 1500
J/KG...AND DOWNDRAFT CAPE OF 1000-1200 J/KG ACROSS THE INTERIOR WEST
HALF WILL CONTINUE TO SUPPORT STRONG TO SEVERE THUNDERSTORMS WITH
STRONG WINDS/MICROBURSTS. EFFECT SRH OF ABOUT 150-200 M2/S2 ALONG
THE WI DOES SUPPORT THE POTENTIAL FOR ANY DISCRETE SUPERCELLS TO
PRODUCE LOW-LEVEL ROTATION...THOUGH THE BEST TORNADO POTENTIAL
REMAINS ACROSS NORTHERN WI TO ALONG THE MI/WI BORDER.

ONCE THE FRONT PASSES...A TWO OR THREE WINDOW HOUR OF SCATTERED
LIGHT SHOWERS WILL BE POSSIBLE UNDER SOME REMAINING SUPPORT FROM THE
SECOND MID-LEVEL WAVE. OTHERWISE...PRECIP CHANCES WILL DIMINISH
QUICKLY FROM WEST TO EAST OVERNIGHT.

TUESDAY...THERE IS EXCELLENT MODEL AGREEMENT THAT THE COLD FRONT
WILL HAVE CLEARED THE ENTIRE CWA BY SUNRISE TUESDAY. THE MAIN
MID-LEVEL TROUGH AXIS WILL NOT CROSS THE CWA UNTIL TUESDAY
MORNING...BUT DRY AIR AND INCREASING SUBSIDENCE BEHIND THE COLD
FRONT WILL LEAVE MUCH OF THE AREA QUITE CAPPED. THEREFORE...ONLY
EXPECT MID TO HIGH-LEVEL CLOUDINESS WITH THIS TROUGH. SOME RESIDUAL
LOW-LEVEL MOISTURE WILL ALSO MAKE DAYTIME STRATOCUMULUS DEVELOPMENT
TRICKY TO PIN DOWN. UPSTREAM LOW CLOUDS HAVE BEEN TOUGH TO THIN OUT
TODAY IN SOUTHERN MANITOBA. COULD SEE THIS ALSO BEING AN ISSUE
ACROSS THE CWA. DID NOT GO ABOVE PARTLY CLOUDY MENTION IN THE
FORECAST...BUT WOULD NOT BE SURPRISED IF CLOUDS WERE SOMEWHAT
THICKER. AS FOR TEMPS...DID NOT MAKE MUCH ADJUSTMENT TO THE PREVIOUS
FORECAST OTHER THAN TO TWEAK SOME DOWNSLOPE TEMPS UP A DEGREE OR
TWO. LASTLY...AN INCREASING PRESSURE GRADIENT BEHIND THE MAIN LOW
WILL BRING GUSTY NNW WINDS TO THE EAST HALF DURING MUCH OF DAY. THIS
IS EVIDENT IN UPSTREAM OBS WITH GUSTS SURPASSING 25 KTS AT SOME
LOCATIONS. WITH THE STRONGER WINDS...A HIGH SWIM RISK IS LIKELY
ALONG LAKE SUPERIOR FROM MARQUETTE EASTWARD TO WHITEFISH POINT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 359 PM EDT MON JUL 22 2013

QUIET START TO THE LONG TERM PERIOD ON TUESDAY NIGHT...AS HIGH
PRESSURE IS MOVING SOUTHEAST THROUGH WISCONSIN. THE SECONDARY TROUGH
THAT MOVES THROUGH ON TUESDAY WILL KEEP WINDS UP OVER THE EAST
DURING THE EVENING...BUT THE BUILDING HIGH WILL DIMINISH WINDS FROM
WEST TO EAST THROUGH THE NIGHT. WITH THE DECREASING WINDS AND CLEAR
SKIES...EXPECT A DECENT RADIATIONAL COOLING NIGHT ONCE THE WINDS LET
UP. THE WINDS WILL BE THE LIGHTEST OVER THE WEST HALF AND HAVE THE
COOLEST TEMPERATURES IN THAT LOCATION. PWAT VALUES ARE AROUND 65
PERCENT OF NORMAL...SO WOULDN/T EXPECT THE TEMPERATURES TOO GET TOO
COLD /IN THE 40S OVER INTERIOR LOCATIONS/ BUT SOME OF THE COLD FIRE
WX SITES OVER THE WEST MAY SEE VALUES IN THE UPPER 30S.

THE HIGH WILL CONTINUE SOUTHEAST INTO THE LOWER GREAT LAKES ON
WEDNESDAY AND WEDNESDAY NIGHT. MEANWHILE...THE UPPER GREAT LAKES
WILL BE UNDER NORTHWEST FLOW ALOFT AS A BROAD/WEAK UPPER TROUGH IS
SETUP OVER THE NORTHEASTERN U.S. A WEAK SHORTWAVE LOOKS TO MOVE
THROUGH THE NORTHWEST FLOW ON WEDNESDAY AFTERNOON AND MAY COMBINE
WITH SOME INCREASE IN MOISTURE ON THE BACK SIDE OF THE HIGH TO
PRODUCE A FEW SHOWERS AND THUNDERSTORMS. WHILE THE SFC-850MB AND
850-700MB LAPSE RATES REALLY INCREASE DURING THE DAY...12Z NAM AND
OUR REGIONAL WRF-ARW ARE INDICATING SIGNIFICANT CAPPING AROUND
650-600MB...WHICH WOULD LIMIT THE DEVELOPMENT TO JUST SOME TOWERING
CU AND MAYBE A LIGHT SHOWER OR SPRINKLE. 12Z GFS SHOWED A WEAKER
CAP WHICH WOULD ALLOW FOR A LITTLE MORE DEVELOPMENT...ALTHOUGH
MLCAPE VALUES FROM MOST OF THE MODELS STRUGGLE TO GET ABOVE 150
J/KG. WILL CONTINUE THE PREVIOUS SHIFTS IDEA OF A SLIGHT CHANCE OF
SHOWERS OVER THE INTERIOR WEST HALF OF UPPER MICHIGAN...WITH
DIURNAL CU DEVELOPMENT OVER THE REST OF THE AREA. IF PRECIPITATION
DOES OCCUR IT WOULD BE LATE IN THE AFTERNOON OR EARLY EVENING WHEN
THE CAP WEAKENS SOME. WITH THE LIGHT WINDS ALOFT THROUGH 10KFT AND
LAKE BREEZE DEVELOPMENT NEAR THE LAKE SUPERIOR SHORELINE...WILL TRY
TO SHOW A LITTLE MORE DETAIL ON MOSTLY SUNNY CONDITIONS NEAR THE
GREAT LAKES...ALTHOUGH THE CLOUDS COULD DRIFT EAST TOWARDS THE
MARQUETTE AREA IN THE AFTERNOON.

THE FORECAST FOR THE REST OF THE WORK WEEK IS DEPENDENT ON A
STRONGER SHORTWAVE DROPPING SOUTHEAST FROM NORTH CENTRAL CANADA AND
WRAPPING UP OVER WESTERN ONTARIO. THIS WAVE WILL DEVELOP A WEAK LOW
NEAR LAKE WINNIPEG ON WEDNESDAY THAT WILL SLOWLY MOVE
EAST-SOUTHEAST TO JUST NORTH OF LAKE SUPERIOR BY THURSDAY EVENING
BEFORE MOVING NORTHEAST TO JAMES BAY BY FRIDAY EVENING. THE BEST
OPPORTUNITY FOR PRECIPITATION/THUNDERSTORMS LOOKS TO BE ON THURSDAY
AFTERNOON INTO THURSDAY NIGHT AS THE COLD FRONT ASSOCIATED WITH THE
LOW MOVES THROUGH. WILL CONTINUE TO MENTION HIGH CHANCE POPS FOR
THE PASSAGE OF THE FRONT. AFTER THAT...THERE WILL BE SHALLOW LOW
LEVEL MOISTURE AROUND...BUT PRECIPITATION CHANCES WILL DIMINISH WITH
AN INFLUX OF COOLER AIR. DID REMOVE THE THUNDER MENTION FROM FRIDAY
FOR ALL BUT THE AREA NEAR LAKE MICHIGAN WHERE THE FRONT TRIES TO
HANG UP AND DUE TO THE LITTLE TO NO MUCAPE.

THE EVOLUTION OF THIS UPPER LOW DIFFERS HEADING INTO THIS
WEEKEND...BOTH WITH THE UPPER LOW CENTER AND THE TIMING OF THE NEXT
WAVE ROTATING AROUND THE LOW AND INFLUENCING THE UPPER GREAT LAKES.
THE NEXT SHORTWAVE LOOKS TO MOVE ACROSS THE AREA DURING THE FRIDAY
NIGHT INTO SATURDAY PERIOD...SO WILL CONTINUE TO MENTION SLIGHT
CHANCE POPS. MOISTURE IS FAIRLY LIMITED AND VARIABLE ON THE
MODELS...SO THINK PRECIPITATION CHANCES WILL BE LOW AND WILL KEEP
MUCH OF THE AREA DRY BUT UNDER A PARTLY/MOSTLY CLOUDY SKY. THERE
IS DECENT CONSISTENCY ON A SURFACE HIGH TO DROP SOUTHEAST FROM
CANADA ON SATURDAY AFTERNOON AND REMAIN OVER THE AREA INTO MONDAY.
WILL HIGHLIGHT A DRY PERIOD DURING THAT TIME WITH TEMPERATURES
RUNNING 5 TO 10 DEGREES BELOW NORMAL.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 718 PM EDT MON JUL 22 2013

VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD AS A COLD FRONT
CONTINUES TO EXIT THE AREA AND DRIER AIR MOVES IN. SHOWERS WILL BE
MOVING OUT OF SAW EARLY THIS PERIOD...BUT EXPECT VFR CIGS WITH THEM.
AN INCREASING PRESSURE GRADIENT BEHIND THE FRONT ACROSS EASTERN
UPPER MI WILL CREATE GUSTY WINDS TO 25KTS AT SAW BY EARLY TUESDAY
AFTERNOON. WRAPAROUND MOISTURE WITH A SC FIELD SHOULD MOVE ACROSS
THE AREA OVERNIGHT...BUT THINK CIGS WILL STAY LOW VFR FOR NOW IF
CIGS FORM AT ALL.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 322 PM EDT MON JUL 22 2013

LOW PRESSURE OVER SOUTHWEST ONTARIO WILL PUSH A COLD FRONT ACROSS
LAKE SUPERIOR THIS EVENING AND PRODUCE A LINE OF SHOWERS AND
THUNDERSTORMS. AN INCREASING PRESSURE GRADIENT BEHIND THE LOW WILL
BRING NNW WINDS OF AROUND 25 KNOTS TO EASTERN LAKE SUPERIOR
THROUGHOUT TUESDAY. THESE WINDS WILL QUICKLY DIMINISH TUESDAY NIGHT
AS HIGH PRESSURE BUILDS IN FROM THE UPPER MISSISSIPPI VALLEY. THE
HIGH WILL CONTINUE TO INFLUENCE LAKE SUPERIOR THROUGH WEDNESDAY
BEFORE A WEAK COLD FRONT MOVES ACROSS THE REGION ON THURSDAY. THE
ASSOCIATED LOW PRESSURE WILL SLOWLY MOVE ACROSS NORTHERN ONTARIO
THURSDAY INTO FRIDAY WHILE HIGH PRESSURE BUILDS IN FROM THE WEST.
OVERALL WINDS BEYOND TUESDAY EVENING WILL REMAIN AT 15 KNOTS OR
LOWER.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KLUBER
LONG TERM...SRF
AVIATION...07
MARINE...KLUBER
Hazardous weather outlook, Jul 22, 2:38 PM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
338 PM EDT MON JUL 22 2013

MIZ001>007-009>014-084-085-231200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
338 PM EDT MON JUL 22 2013 /238 PM CDT MON JUL 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING. A FEW STORMS LATE THIS
AFTERNOON AND EVENING COULD BE STRONG TO SEVERE WITH DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
NIGHT.

THERE WILL BE HIGH SWIM RISKS ALONG LAKE SUPERIOR IN MARQUETTE AND
ALGER COUNTIES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO
SUBMIT REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

LSZ162-240>251-263>267-231200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
338 PM EDT MON JUL 22 2013 /238 PM CDT MON JUL 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING OVER CENTRAL AND EASTERN LAKE
SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE GREATLY APPRECIATED.

LMZ221-248-250-231200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
338 PM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW STORMS THIS AFTERNOON
AND EVENING COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE
HAIL..

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE GREATLY APPRECIATED.

SRF

In the hours before

Special weather statement, Jul 22, 6:25 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
725 PM EDT MON JUL 22 2013

MIZ005-230015-
MARQUETTE-
725 PM EDT MON JUL 22 2013

...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 815 PM EDT...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ISHPEMING.  THIS STORM WAS
MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DIORITE...
  ISHPEMING...
  NEGAUNEE...
  PALMER...
  TROWBRIDGE PARK...
  MARQUETTE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

007
Special weather statement, Jul 22, 6:56 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
756 PM EDT MON JUL 22 2013

MIZ005-230045-
MARQUETTE-
756 PM EDT MON JUL 22 2013

...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 845 PM EDT...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ISHPEMING.  THIS STORM WAS MOVING EAST AT 25
MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NATIONAL MINE...
  NEGAUNEE...
  PALMER...
  SANDS...
  K I SAWYER...
  SILVER LAKE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

007
Local storm report, Jul 22, 7:55 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
855 PM EDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             3 NNW SKANDIA           46.41N 87.26W
07/22/2013  E0.25 INCH       MARQUETTE          MI   TRAINED SPOTTER

            WINDY BUT NO DAMAGE.

&&

DODSON

The radar

The Marquette radar (KMQT), 87 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alger

When
July 22, 8:25 PM EST to 8:35 PM EST
Where
Alger County, Melstrand
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
46.470, -86.420

In the Melstrand area, about 30 trees were down or snapped off and 6 to 8 trees uprooted in Melstrand. One 30-inch diameter white pine was snapped off one-third of the way up. At a cabin, sheet metal fencing which was nailed down to protect a well head was blown off and became airborne, gouging a storage shed 100 feet away with gouges 6.5 feet off the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460452.